Kansas, 2012

Hail in Kansas, May 19, 2012

May 19, 2012 · NWS TOP · 5 events in 2 counties and zones

A few strong storms produce a few large hailstones across Ottawa and Dickinson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few strong storms produce a few large hailstones across Ottawa and Dickinson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 2:07 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 19, 2:07 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT SAT MAY 19 2012

.DISCUSSION...

SHORT TERM (SATURDAY AFTERNOON THROUGH SUNDAY)...

WATER VAPOR LOOP AT MID AFTERNOON SHOWS MID-LEVEL SHORTWAVE TROUGH
MOVING INTO WESTERN KS.  THIS TROUGH IS ASSOCIATED WITH CONVECTION
IN COLD AIR ALOFT BEHIND COLD FRONT AT THIS TIME. AS LIFT ASSOCIATED
WITH THIS TROUGH APPROACHES COLD FRONT ACROSS CENTRAL KS LATE THIS
AFTERNOON/EARLY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP
RIGHT ALONG THE FRONT AS SURFACE CONVERGENCE INCREASES IN AN AREA OF
NEAR 60 DEGREE DEWPOINTS AND SURFACE BASED CAPE NEAR 2500 J/KG.
DEWPOINT DEPRESSIONS RATHER HIGH AT THIS TIME SO WOULD EXPECT CLOUD
BASES TO BE AS WELL.  THUS...WIND AND HAIL THE MAIN THREATS WITH ANY
OF THE STRONGER THUNDERSTORMS DEVELOPING.

CONSIDERABLE CONVECTION EXPECTED TO DEVELOP ALONG FRONT LATE
AFTERNOON AND EVENING OVER CENTRAL/NORTH CENTRAL KS.  HOWEVER...SOME
QUESTION AS TO HOW THIS WILL EVOLVE OVERNIGHT.  MOST SHORT RANGE
MODELS DECREASE FRONTAL CONVERGENCE AND ASSOCIATED CONVECTION
BY/AFTER 06Z AS UPPER WAVE LIFTS NEWD AWAY FROM THE AREA.
THUS...HAVE DECREASED POPS SOMEWHAT FOR ERN KS LATER TONIGHT.

BOUNDARY WEAKENS AND BECOMES MORE DIFFUSE BY SUNDAY
AFTERNOON...LINGERING IN THE VICINITY OF SE AND EC KS.  WEAK
CONVERGENCE IN VICINITY OF BOUNDARY COMBINED WITH SOME INSTABILITY
WILL KEEP A CHC OF THUNDER IN EC KS COUNTIES ON SUNDAY AFTERNOON.

WITH GOOD AGREEMENT IN SHORT RANGE MODELS...STATISTICAL OUTPUT FROM
NAM AND GFS ALSO IN GOOD AGREEMENT ON LOWS TONIGHT IN THE MID 50S
NORTHWEST TO LOW TO MID 60S IN EC KS...WHILE HIGHS ON SUNDAY SHOULD
BE IN THE 75 TO 80 RANGE.

GDP

MID TERM(SUNDAY NIGHT THROUGH TUESDAY AFTERNOON)...

THE UPPER LEVEL TROUGH OVER THE EASTERN NORTHERN AND CENTRAL PLAINS
WILL MOVE EASTWARD ACROSS THE GREAT LAKES STATES AND NEW ENGLAND. A
SOUTHERN STREAM H5 TROUGH WILL ALSO AMPLIFY ACROSS THE SOUTHEAST
CONUS.

SUNDAY NIGHT THROUGH MONDAY NIGHT...THE UPPER LEVEL FLOW WILL BECOME
NORTHWESTERLY AS SFC RIDGE BUILDS SOUTHWARD ACROSS EASTERN KS. HIGHS
ON MONDAY WILL BE IN THE MID TO UPPER 70S. SKIES WILL BE MOSTLY
SUNNY. NORTH WINDS WILL BECOME LIGHT AND VARIABLE MONDAY AFTERNOON
AS THE SFC RIDGE BUILDS OVERHEAD.

TUESDAY...AN H5 TROUGH WILL MOVE INTO THE NORTHWEST CONUS. THE UPPER
FLOW ACROSS KS WILL BECOME ZONAL. THE SFC RIDGE WILL MOVE EAST OF
THE STATE AS A LEE SFC TROUGH DEEPENS ACROSS THE HIGH PLAINS.
SOUTHERLY WINDS WILL HELP TO WARM TEMPERATURES INTO THE LOWER TO MID
80S.

GARGAN

EXTENDED TERM (TUESDAY EVENING THROUGH SATURDAY)...

BROAD SHORTWAVE TROUGH SETS UP ACROSS EASTERN COLORADO AND WESTERN
KANSAS TUESDAY EVENING WITH DECENT WARM AIR ADVECTION AHEAD OF IT
TO QUICKLY PUSH HIGHS BACK INTO THE UPPER 80S BY WEDNESDAY
AFTERNOON. SYNOPTIC PATTERN BETWEEN THE GFS AND ECMWF ARE SIMILAR
IN THAT THE UPPER TROUGH BECOMES ELONGATED OVER THE NORTHERN CONUS
WITH AN UPPER RIDGE BUILDING ACROSS THE CWA THURSDAY INTO
SATURDAY. THE SURFACE LOW IN ESSENCE STALLS OVER THE REGION WITH
CONTINUING STRONG SOUTHWEST WINDS IN UPWARDS OF 25 KTS AND H85
TEMPS AROUND 28C AT 12Z. FOR THIS REASON HAVE DECIDED TO INCREASE
HIGHS A FEW DEGREES THUR THROUGH SAT IN UPWARDS OF 90 DEGREES BUT
WOULD NOT BE SURPRISED IF TEMPS ARE INCREASED FURTHER IF THIS
PATTERN WERE TO HOLD. PRECIPITATION CHANCES WERE REMOVED WEDNESDAY
EVENING AS IT APPEARS MODELS ARE CONSISTENTLY TRACKING THE COLD
FRONT FURTHER NORTH AND AWAY FROM THE AREA. HOWEVER SLIGHT CHANCES
FOR SHOWERS AND THUNDERSTORMS WERE KEPT IN THURSDAY EVENING AND
THEN AGAIN ON FRIDAY EVENING THROUGH SATURDAY MORNING. MODELS HINT
AT A DRYLINE/FRONT STALLING ACROSS CENTRAL KANSAS PROVIDING
NECESSARY LIFT BUT QUESTIONS STILL REMAIN WITH LACK OF UPPER WAVE
PRESENT.

BOWEN

&&

.AVIATION...

FRONT FROM DDC TO HSI TO OFK AT 17Z WILL MOVE EWD THIS AFTERNOON
THROUGH SUNDAY. THUNDERSTORMS ASSOCIATED WITH FRONT SHOULD MOVE
INTO THE MHK AREA BETWEEN 00 AND 03Z. BOUNDARY WILL THEN CONTINUE
EAST WITH LESS CHANCE OF THUNDER OVERNIGHT AS SYSTEM WEAKENS.
BEHIND COLD FRONT...WINDS WILL SHIFT TO THE NORTHWEST/NORTH AND MVFR
STRATOCU DECK SHOULD MOVE IN LATER TONIGHT INTO SUNDAY MORNING.

60

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 2:15 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SAT MAY 19 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
315 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP IN NORTH
CENTRAL KANSAS AFTER 4 PM. SOME OF THE STRONGER STORMS WILL BE
CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS. SCATTERED
THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE EASTWARD INTO THE
PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING.
A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL
BEFORE WEAKENING FURTHER AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ALONG AND SOUTHEAST OF
THE KANSAS TURNPIKE ON SUNDAY...THEN RETURN TO MOST OF THE
AREA THURSDAY EVENING AND INTO FRIDAY EVENING AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EVENING...PRIMARILY ALONG AND NORTHWEST OF A LINE FROM SENECA TO COUNCIL
GROVE.

The radar

The Topeka radar (KTWX), 136 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ottawa

When
May 19, 5:32 PM CST
Where
Ottawa County, 3.51 mi WNW of Culver
Measured
0.75 in hail
Reported by
Public
Coordinates
38.990, -97.810

Hail, Ottawa

When
May 19, 5:35 PM CST to 5:38 PM CST
Where
Ottawa County, 3.83 mi ESE of Tescott
Measured
1.25 in hail
Reported by
Public
Coordinates
38.990, -97.820

Hail, Ottawa

When
May 19, 6:30 PM CST
Where
Ottawa County, 0.54 mi W of Niles
Measured
0.88 in hail
Reported by
Public
Coordinates
38.970, -97.480

Hail, Ottawa

When
May 19, 6:35 PM CST to 6:40 PM CST
Where
Ottawa County, 0.88 mi SE of Niles
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -97.460

Hail, Dickinson

When
May 19, 7:00 PM CST to 7:02 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379969, 379970, 379971, 379972, 379973.